Duke Mathematical Journal

The Poisson boundary of Out(FN)

Camille Horbez

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let μ be a probability measure on Out(FN) with finite first logarithmic moment with respect to the word metric, finite entropy, and whose support generates a nonelementary subgroup of Out(FN). We show that almost every sample path of the random walk on (Out(FN),μ), when realized in Culler and Vogtmann’s outer space, converges to the simplex of a free, arational tree. We then prove that the space FI of simplices of free and arational trees, equipped with the hitting measure, is the Poisson boundary of (Out(FN),μ). Using Bestvina and Reynolds’s and Hamenstädt’s description of the Gromov boundary of the complex FFN of free factors of FN, this gives a new proof of the fact, due to Calegari and Maher, that the realization in FFN of almost every sample path of the random walk converges to a boundary point. We get in addition that FFN, equipped with the hitting measure, is the Poisson boundary of (Out(FN),μ).

Article information

Source
Duke Math. J., Volume 165, Number 2 (2016), 341-369.

Dates
Received: 27 June 2014
Revised: 1 March 2015
First available in Project Euclid: 19 January 2016

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1453211877

Digital Object Identifier
doi:10.1215/00127094-3166308

Mathematical Reviews number (MathSciNet)
MR3457676

Zentralblatt MATH identifier
06556670

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization

Keywords
$\operatorname {Out}(F_{N})$ random walks Poisson boundary

Citation

Horbez, Camille. The Poisson boundary of $\operatorname{Out}(F_{N})$. Duke Math. J. 165 (2016), no. 2, 341--369. doi:10.1215/00127094-3166308. https://projecteuclid.org/euclid.dmj/1453211877


Export citation

References

  • [1] Y. Algom-Kfir, Strongly contracting geodesics in outer space, Geom. Topol. 15 (2011), 2181–2233.
  • [2] Y. Algom-Kfir, The metric completion of outer space, preprint, arXiv:1202.6392v4 [math.GR].
  • [3] W. Ballmann, On the Dirichlet problem at infinity for manifolds of nonpositive curvature, Forum Math. 1 (1989), 201–213.
  • [4] M. Bestvina and M. Feighn, Hyperbolicity of the complex of free factors, Adv. Math. 256 (2014), 104–155.
  • [5] M. Bestvina and M. Feighn, Outer limits, preprint, 1994.
  • [6] M. Bestvina and P. Reynolds, The boundary of the complex of free factors, preprint, arXiv:1211.3608v2 [math.GR].
  • [7] P. Billingsley, Convergence of Probability Measures, Wiley, New York, 1968.
  • [8] G. D. Birkhoff, Proof of the ergodic theorem, Proc. Natl. Acad. Sci USA 17 (1931), 656–660.
  • [9] F. Bonahon, “Geodesic currents on negatively curved groups” in Arboreal Group Theory (Berkeley, Calif., 1988), Math. Sci. Res. Inst. Publ. 19, Springer, New York, 1991, 143–168.
  • [10] D. Calegari and J. Maher, Statistics and compression of scl, Ergodic Theory Dynam. Systems 35 (2015), 64–110.
  • [11] CH. Castaing, Sur les multi-applications mesurables, Rev. Française Informat. Recherche Opérationnell 1 (1967), 91–126.
  • [12] M. M. Cohen and M. Lustig, Very small group actions on $\mathbb{R}$-trees and Dehn twist automorphisms, Topology 34 (1995), 575–617.
  • [13] Y. Coudène, Théorie ergodique et systèmes dynamiques, EDP Sciences, Les Ulis, CNRS Éditions, Paris, 2012.
  • [14] T. Coulbois and A. Hilion, Ergodic currents dual to a real tree, preprint, arXiv:1302.3766v2 [math.GR].
  • [15] T. Coulbois, A. Hilion, and M. Lustig, Non-unique ergodicity, observers’ topology and the dual algebraic lamination for $\mathbb{R}$-trees, Illinois J. Math. 51 (2007), 897–911.
  • [16] T. Coulbois, A. Hilion, and M. Lustig, $\mathbb{R}$-trees and laminations for free groups, I: Algebraic laminations, J. Lond. Math. Soc. (2) 78 (2008), 723–736.
  • [17] T. Coulbois, A. Hilion, and M. Lustig, $\mathbb{R}$-trees and laminations for free groups, II: The dual lamination of an $\mathbb{R}$-tree, J. Lond. Math. Soc. (2) 78 (2008), 737–754.
  • [18] M. Culler and J. W. Morgan, Group actions on $\mathbb{R}$-trees, Proc. Lond. Math. Soc. (3) 55 (1987), 571–604.
  • [19] M. Culler and K. Vogtmann, Moduli of graphs and automorphisms of free groups, Invent. Math. 84 (1986), 91–119.
  • [20] S. Francaviglia and A. Martino, Metric properties of outer space, Publ. Mat. 55 (2011), 433–473.
  • [21] H. Furstenberg, “Boundary theory and stochastic processes on homogeneous spaces” in Harmonic Analysis on Homogeneous Spaces (Williamstown, Mass., 1972), Proc. Sympos. Pure Math. XXVI, Amer. Math. Soc., Providence, 1973, 193–229.
  • [22] V. Guirardel, Dynamics of $\operatorname{Out}({F}_{n})$ on the boundary of outer space, Ann. Sci. Éc. Norm. Supér. (4) 33 (2000), 433–465.
  • [23] U. Hamenstädt, Lines of minima in outer space, Duke Math. J. 163 (2014), 733–776.
  • [24] U. Hamenstädt, The boundary of the free splitting graph and the free factor graph, preprint, arXiv:1211.1630v5 [math.GT].
  • [25] M. Handel and L. Mosher, Subgroup classification in $\operatorname{Out} ({F}_{n})$, preprint, arXiv:0908.1255v1 [math.GR].
  • [26] A. Hatcher and K. Vogtmann, The complex of free factors of a free group, Quart. J. Math. Oxford Ser. (2) 49 (1998), 459–468.
  • [27] C. Horbez, A short proof of Handel and Mosher’s alternative for subgroups of $\operatorname{Out}({F}_{N})$, preprint, arXiv:1404.4626v1 [math.GR].
  • [28] V. A. Kaimanovich, “Measure-theoretic boundaries of Markov chains, 0–2 laws and entropy” in Harmonic Analysis and Discrete Potential Theory (Frascati, 1991), Plenum, New York, 1992, 145–180.
  • [29] V. A. Kaimanovich, The Poisson formula for groups with hyperbolic properties, Ann. of Math. (2) 152 (2000), 659–692.
  • [30] V. A. Kaimanovich and H. Masur, The Poisson boundary of the mapping class group, Invent. Math. 125 (1996), 221–264.
  • [31] I. Kapovich, The frequency space of a free group, Internat. J. Algebra Comput. 15 (2005), 939–969.
  • [32] I. Kapovich, “Currents on free groups” in Topological and Asymptotic Aspects of Group Theory, Contemp. Math. 394, Amer. Math. Soc., Providence, 2006, 149–176.
  • [33] I. Kapovich and M. Lustig, Geometric intersection number and analogues of the curve complex for free groups, Geom. Topol. 13 (2009), 1805–1833.
  • [34] I. Kapovich and M. Lustig, Intersection form, laminations and currents on free groups, Geom. Funct. Anal. 19 (2010), 1426–1467.
  • [35] I. Kapovich and M. Lustig, Stabilizers of $\mathbb{R}$-trees with free isometric actions of ${F}_{n}$, J. Group Theory 14 (2011), 673–694.
  • [36] I. Kapovich and K. Rafi, On hyperbolicity of free splitting and free factor complexes, Groups Geom. Dyn. 8 (2014), 391–414.
  • [37] J. Maher and G. Tiozzo, Random walks on weakly hyperbolic groups, preprint, arXiv:1410.4173v2 [math.GT].
  • [38] R. Martin, Non-uniquely ergodic foliations of thin-type, measured currents and automorphisms of free groups, Ph.D. dissertation, University of California, Los Angeles, Calif., 1995.
  • [39] H. Namazi, A. Pettet, and P. Reynolds, Ergodic decompositions for folding and unfolding paths in outer space, preprint, arXiv:1410.8870v1 [math.GT].
  • [40] R. R. Phelps, ed., Lectures on Choquet’s Theorem, 2nd ed., Lecture Notes in Math. 1757, Springer, Berlin, 1966.
  • [41] P. Reynolds, On indecomposable trees in the boundary of outer space, Geom. Dedicata 153 (2011), 59–71.
  • [42] P. Reynolds, Reducing systems for very small trees, preprint, arXiv:1211.3378v1 [math.GR].
  • [43] V. A. Rokhlin, On the fundamental ideas of measure theory, Mat. Sb. (N.S.) 25 (1949), no. 67, 107–150.
  • [44] C. Uyanik, Generalized north–south dynamics on the space of geodesic currents, preprint, arXiv:1311.1470v3 [math.GT].
  • [45] W. Woess, Boundaries of random walks on graphs and groups with infinitely many ends, Israel J. Math. 68 (1989), 271–301.